Tourette syndrome (TS) is a neurodevelopmental disorder with a high prevalence of psychiatric comorbidity. The most common comorbid disorder in patients with TS is attention-deficit/hyperactivity disorder (ADHD). To date, there have been few reports concerning the association of TS with addiction.
We report on 4 patients with TS, ADHD, and heroin addiction.
All 4 patients were male and initially presented with TS when they were between 5 and 12 years of age, although 2 of the patients were not diagnosed with TS until they were adults. The patients currently range in age from 21 to 52 years, all having experienced the onset of heroin addiction in adolescence. A reduction in tics during periods of heroin abuse was noted in all patients.
The lifetime prevalence of psychiatric comorbidity in patients with TS is 85.7%, with 57.7% of patients having ≥2 psychiatric conditions in addition to TS. All of the 4 patients in our case series demonstrated a pattern of severe tics, ADHD, impulsive behavior, and heroin addiction. Our observation that these 4 patients with TS showed reduced tics during periods of heroin dependence could be related to the previously described effects of opiates on dopaminergic transmission.
The observed reduction of tics during heroin dependence warrants further clinical research.
SARAJLIJA, RAKETIC, and NESIC: Special Hospital for Addiction Diseases, Belgrade, Serbia
The authors declare no conflicts of interest.
Please send correspondence to: Marija Sarajlija, MD, Psychiatrist, Teodora Drajzera 44, Savski Venac, Belgrade 11040, Serbia (e-mail: firstname.lastname@example.org).